Diabetes: Sick Day Rules
Sick Day Rules for people with type 2 diabetes taking a SGLT-2 Inhibitor
This leaflet provides advice on what to do if you become unwell. This advice is for people with type 2 diabetes who also take a SGLT-2 inhibitor such as canagliflozin, dapagliflozin, empagliflozin or ertugliflozin.
By understanding what actions are needed and what signs/symptoms to look out for, you, your carer and/or relatives can reduce the possibility of you developing a rare, but potentially life-threatening, condition called diabetic ketoacidosis (DKA), which requires urgent treatment.
Please ensure you always have access to the following at all times, not just when you become ill:
- At least a 14-day supply of your regular medicines
- A supply of test strips and lancets (if you normally check your blood sugar levels at home).
If you become unwell ensure you:
- Stay hydrated
- Maintain food intake
- Never stop insulin; you may have to adjust the dose
- Increase the frequency of blood glucose monitoring to 2 to 4-hourly, if you normally check your blood sugar levels.
Sick Day Rules - How to reduce the risk
When you are unwell and unable to eat and drink as normal:
- Stop taking the SGLT-2 inhibitor, until you feel better.
- Stop taking the diabetes medicines below, until you feel well again and are eating and drinking normally:
- Sulfonylureas eg gliclazide, glipizide
- GLP-1 analogues eg exenatide, dulaglutide, liraglutide, lixisenatide and semaglutide.
- Stop taking the other medicines below, until you feel well again and are eating and drinking normally:
- Diuretics - ‘water pills’ eg frusemide, bendroflumethiazide, indapamide, bumetanide
- ACE inhibitors - names ending in ‘pril’ eg ramipril, lisinopril, perindopril
- ARBs - names ending in ‘sartan’ eg candesartan, losartan, irbesartan
- NSAIDs - anti-inflammatory pain killers eg ibuprofen, naproxen, diclofenac.
- Never stop insulin; you may have to adjust the dose. Remember to change the dose gradually back to normal when you recover.
- Drink regularly, to avoid dehydration - half a glass (150ml) of milk or fruit juice, or calorie rich soup or yoghurt every hour. You may need to sip this.
- Seek medical advice if you have any ongoing infection or illness (more than 24 hours).
- If you do not have access to a blood glucose meter, look out for symptoms of high blood glucose. These include thirst, passing more urine than usual and tiredness. Seek medical advice if you have these symptoms.
- Seek medical attention if you are unable to control your blood glucose (persistently over 18mmol/L) or unable to stay hydrated or to take in carbohydrates due to vomiting.
- Have your blood ketones measured at the surgery or local hospital unless you have direct access to a blood ketone meter. If blood ketones are higher than 0.6mmol/L, seek urgent medical advice or telephone 111.
Diabetic Ketoacidosis (DKA)
DKA is a potentially life-threatening condition which can affect people who have diabetes. It is caused by a lack of insulin in the body. Without enough insulin, the body is unable to use glucose in the blood for fuel and starts to break down fat instead. These results in the production of acids called ketones.
High levels of acid (ketones) are harmful and can be fatal. DKA is a medical emergency and requires urgent treatment in hospital with careful monitoring, and insulin and fluids through an intravenous (IV) drip.
It is important to learn how to recognise symptoms of DKA and to seek medical help promptly.
Seek immediate medical attention if you experience:
- Nausea and vomiting
- Abdominal pain
- Unexpected drowsiness or extreme tiredness
- Over breathing and possible smell or taste of pear drops (acetone) on breath.
DKA is possible even if glucose levels are normal. Do not rely on urine ketone checks (levels are reduced by SGLT-2 inhibitors) but have blood ketones measured at your surgery or local hospital.
If your GP practice is closed, please phone 111. State that you are worried about “Diabetic keto – acid – osis”.
When to stop/restart treatment with SGLT inhibitors
Most people cope well with this medication, but it may need to be temporarily or even permanently, stopped by your GP or Diabetes Specialist following an incidence such as:-
- Acute medical admission to hospital
- Admission for elective surgery/procedure requiring starvation
- Development of acute diabetes foot issues.
Restart the treatment as advised by your GP or Diabetes Specialist.
We hope that you have found this information useful. If you have any questions or are worried about anything, please speak to your Community Diabetes Nurse, GP, or phone 111.
Alternatively telephone the hospital Diabetes nurses on 01305 255342 (available 9am to 4pm, seven days a week).
About this leaflet
Author: Christine Dodd, Medicines Safety & Governance Pharmacist
Written: January 2022
Approved: February 2022
Review Date: February 2025
Functional Cookies are enabled by default at all times so that we can save your preferences for cookie settings and ensure site works and delivers best experience.
3rd Party Cookies
This website uses Google Analytics to collect anonymous information such as the number of visitors to the site, and the most popular pages.
Keeping this cookie enabled helps us to improve our website.